Ch-ch-ch-changes

Hmmm. I’m dreaming a lot. I have energy even though I’m having trouble sleeping. I feel better about things at home and at church. At work yesterday, I caught up on all sorts of stuff, including getting most of the rest of the year’s worship schedule planned.

What’s changed? Well, there are two things I can think of. First, the days are getting longer again. Maybe that little shift has had a bigger effect than I would have imagined. But I have a feeling that what is responsible for the changes I’m feeling is that I’ve been slowly reducing the amount of antidepressant I’ve been taking. (Effexor, if you are wondering.) It is a very slow process, but I’ve finally made it down to the lowest daily dose. Other than a bit of dizziness, the only side effects I’ve noticed are the ones above.

Why did I decide to go off these meds? Well, I went on them at a time when I wasn’t sure if I was actually depressed or if my symptoms were simply a result of stress. At the same time my doctor prescribed the meds, I also embarked on summer vacation, so I’ve never been sure whether the meds or the decrease in stress was responsible for my improvement.

As the church year got going this year and my stress increased, I increased my dose of Effexor again. I noticed no difference, except in negative side effects. So about ten weeks ago I began reducing my dose. Life was still stressful–moreso than ever, in fact–but again, I noticed nothing. And then suddenly, this week, I feel more energy. I need less sleep. I am more emotionally flexible and resilient. I feel less frustrated and no more irritable than ususal.

I feel creative again. I’m writing, I’m dreaming…I feel able to think. I want to think. In a way, I feel like I’m waking from a mild sedation. I feel “back” in my life and my body and I think that’s a very good thing.

I know I’ll have to be careful. I know I need to listen to my family and if they begin to tell me I’m irritable or distracted or exhausted all the time, I may need to try another med. But right now I feel good just to feel “normal” again. I’ll be keeping an eye on it, but for now, I think I’ll see what happens if I return to an unmedicated life.

Advertisements

2 thoughts on “Ch-ch-ch-changes

  1. Boy do I understand your woes. I have been battling depression and anxiety for many years (going on 10 now?). I have tried many, many, many different medications throughout this process (as well as non-medication therapies, of course). Some worked, some didn’t; and most of them had very unpleasant side-effects.

    I found Effexor to be one of the most bizarre. It seemed to work to some degree, but it made me feel very spaced out and mentally foggy; a feeling I did not like at all. I constantly felt like I was “on something”. Needless to say, I stopped taking it after a few months.

    I’m now taking Wellbutrin, and I can’t even begin to express how amazing this medication has been. Not only does it work wonders (at least, for me it has) but I also cannot otherwise tell I’m even taking it! No mental confusion, no fogginess, no sexual side-effects…nothing at all! It’s a wonder drug if you ask me; both for anxiety and depression (though, it supposedly causes anxiety in some people).

    It’s also proven to be effective in helping people stop smoking, a nice little benefit if you need it (I don’t). I’ve been taking it now for about 6 months and I’m glad I found it (recommended by a friend of mine). Something you might want to look into if you decide to try other meds.

    Namaste,

    kJ

  2. Thank you Sean for your willingness to be so open about the details of your life, here on this blog and at South Valley. It is a good reminder for me that some things Need to be shared and that we can’t do it alone. And it’s also great to see and be with you, collaborate with you when you’re feeling good!
    To letting creativity and inspiration flow…
    in gratitude, Telos

Comments are closed.